zbMATH — the first resource for mathematics

Pseudodifferential operators with discontinuous symbols: \(K\)-theory and the index formula. (English. Russian original) Zbl 0879.58073
Funct. Anal. Appl. 26, No. 4, 266-275 (1992); translation from Funkts. Anal. Prilozh. 26, No. 4, 45-56 (1992).
Let \({\mathcal A}\) be the \(C^*\)-algebra generated by differential operators of order zero on a smooth compact boundaryless manifold \(M\) of dimension \(n\). Let \({\mathcal S} ={\mathcal A}/{\mathcal K}\) be the quotient modulo the ideal of compact operators. \(K\)-theoretic properties allow the reduction of the computation of the index to an ideal \(I\subset {\mathcal S}\). This ideal, since the symbols of the operators in \(\mathcal A\) may have discontinuities, splits into a direct sum of two ideals, \(J\) and \(I_{\text{cont}}\), where \(I_{\text{cont}}\) consists only of continuous symbols. The algebra \({\mathcal S}\) has two series of representations allowing this splitting: the ideal \(I_{\text{cont}}\) is associated with one-dimensional representations, while \(J\) is connected with infinite-dimensional ones (in \(L_2(S_{n-1})\)). For each of these ideals the corresponding term in the index formula can be written as \(\langle\text{ch}_*\xi,\text{ch}^*\Psi\rangle\), where \(\text{ch}_*:K_1({\mathcal L})\to HC_{\text{odd}}({\mathcal L})\), \(\text{ch}^*:K^1({\mathcal L})\to HC^{\text{odd}}({\mathcal L})\) are the Chern characters, \(HC\) denotes cyclic (co)homology, \(\xi\) is the class of a symbol in \(K_1({\mathcal L})\) and \(\Psi\) is the class of an extension in \(K^1({\mathcal L})\). For \({\mathcal L}=I_{\text{cont}}\) the class \(\Psi\) is a classical pseudodifferential extension of the algebra of symbols and \(\text{ch}^*\Psi\) reduces to a Todd class. For \({\mathcal L}=J\) the authors find an expression for \(\text{ch}_*\xi\), \(\text{ch}^*\Psi\) using general techniques and obtain an analytic index formula. Passing to \(J\) solves the index problem for odd-dimensional manifolds. There is a topological obstruction in the even-dimensional case. See also two other papers by the authors [Leningr. Math. J. 2, No. 5, 1085-1110 (1991); translation from Algebra Anal. 2, No. 5, 165-188 (1990; Zbl 0722.35096) and St. Petersbg. Math. J. 3, No. 5, 1089-1101 (1992); translation from Algebra Anal. 3, No. 5, 155-167 (1991; Zbl 0773.46035)].

58J22 Exotic index theories on manifolds
35S05 Pseudodifferential operators as generalizations of partial differential operators
19K56 Index theory
47G30 Pseudodifferential operators
46L80 \(K\)-theory and operator algebras (including cyclic theory)
Full Text: DOI
[1] V. I. Arnol’d, ”Remarks on the perturbation theory of Mathieu-type problems,” Russ. Math. Surv.,38, No. 4, 215-233 (1983). · Zbl 0541.34035
[2] C. Baesens, J. Guckenheimer, S. Kim, and R. S. MacKay, ”Three coupled oscillators: mode-locking, global bifurcations and toroidal chaos,” Physica D,49, 387-475 (1991). · Zbl 0734.58036
[3] O. G. Galkin, ”Resonance regions for Mathieu type dynamical systems on a torus,” Physica D,39, 287-298 (1989). · Zbl 0695.58025
[4] S. Kim, R. S. MacKay, and J. Guckenheimer, ”Resonance regions for families of torus maps,” Nonlinearity,2, 391-404 (1989). · Zbl 0678.58034
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.